Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Q&A with Australian Health Practitioners

    What's the effect of long term laxative use/abuse & health effects?

    Taking Senna laxatives approximately 20 per day for over 20 years. What are the repercussions?
  • Find a professional to answer your question

  • 2

    Thanks

    Rebecca Charlotte Reynolds, PhD (Dr Bec) Personable and ethical registered nutritionist (RNutr) and lecturer at UNSW Australia in lifestyle and health. Regular consultant to the … View Profile

    Hi there,

    Sorry to hear that you feel you have to take such large amounts of senna.  Is it for supposed weight maintenance reasons? 

    Unfortunately there can be some really serious side-effects of chronic senna abuse, including harm to your kidneys and liver, electrolyte disturbances and fluid loss, diarrhoea, etc.:
    http://www.ncbi.nlm.nih.gov/pubmed/15956233
    http://www.ncbi.nlm.nih.gov/pubmed/1671276

    I would strongly suggest you consider getting help to reduce your intake, perhaps by seeing both a nutritionist and a psychologist?


    Here is a good place to start… http://www.thebutterflyfoundation.org.au/

    Let me know your thoughts.

    :) Dr B

  • 3

    Thanks

    The Butterfly Foundation was founded in August 2002 by Claire Vickery who found many ‘gaps’ in the public health system for those experiencing eating disorders. … View Profile

    Hi,

    At the Butterfly Foundation, we would also echo the above comments. Ongoing use of laxatives such as Senna can be very harsh on the body particularly over a long period of time. The body adjusts for a while to accommodate the use of laxatives, but cannot sustain a healthy balance with prolonged use. As mentioned by the previous expert, fluid loss and extreme damage on the kidneys are two key problems that can occur with extensive use.
    Laxatives should be used for short periods of time and we would advise speaking with a nutritionist or doctor in relation to what you can do to address this issue or find alternative treatment options.

    Thanks,
    The Butterfly Foundation   

  • 1

    Thanks

    Lyn Christian

    Nutritionist

    As a Naturopath and Nutritionist I am passionate about the promotion of health using functional foods to correct nutrient imbalances.All health conditions need to be … View Profile

    Hello
    Dr. Bec and the Butterfly Foundation have outlined the very real consequences of long-term Senna use.Senna should only be used for a week at a time if used at all. It is a stimulant laxative meaning that it stimulates the colon to induce peristalsis and produce a stool. Osmotic laxatives are less harmful in that water is absorbed into the large intestine to bulk the stool and ensure easy passing.
    With prolonged use of laxatives, the colon/bowel become accustomed to the stimulant and may need to be ‘retrained’ to work on their own otherwise chronic constipation is the result. Senna can also interfere with the absorption of vitamins, essenatil nutrients and medications.
    I would encourage visitng a Nutritionist to discuss diet and check the amount of fibre you are consuming with vegetables and fruits.

    thank you and take care
    Lyn Christian

  • 3

    Thanks

    Arlene is a registered practising dietitian, with a private practice in the Eastern Suburbs of Sydney, and has built a strong business over the last … View Profile

    A continual, prolonged use of laxative products to encourage bowel movements or deliberate overdosing to “flush” excess food from the body can be destructive to the natural movements of the bowel. The immediate effects can include a temporary loss of stool and water weight, dehydration, constipation, and dependency; but the long-term effects of laxative abuse are much worse.
    Anyone who has used laxatives as directed for occasional constipation knows that there are sometimes side effects such as diarrhoea, bloating, cramping, or pain. Since stimulant laxatives affect the nerves in the intestines, these side effects aren't unusual and often clear up along with the constipation. However, the side effects from laxative abuse are more severe. Relying on laxatives for bowel movements or taking more laxative than is directed causes fluid loss, which can lead to dehydration and electrolyte imbalance. This in turn can result in water retention or swelling, leading to further laxative abuse in an attempt to rid the body of water weight. Excessive bowel movements may irritate the intestine and cause injury, haemorrhoids, bleeding, or bowel ulceration. The long-term effects of laxative abuse can be dangerous or even deadly. If a dependency develops, a person will no longer just want to use laxatives; laxatives will be necessary in order for bowel movements to occur. This is a sign of decreased bowel function, which may also come with intestinal injury or gastric damage. Sluggish bowel from laxative dependency and excessive diarrhoea from abuse can also decrease the body's ability to absorb certain nutrients, leading to deficiencies.
    The electrolyte imbalances caused by short-term use become serious in the long-term. Proper electrolyte balance is necessary for good cardiovascular function, and when this balance is tipped by chronic diarrhoea, it may result in irregular heartbeat, arrhythmia, heart attack, or even death. Other complications include permanent organ damage and increased risk of bowel diseases.
    Recovering from laxative abuse is a difficult process for someone who has come to rely on these medications for proper bowel function. Bloating and fluid retention are common, as is constipation and a sick feeling. Fatigue and mood swings may also occur. It's important for laxatives to be avoided during withdrawal and recovery, even if constipation becomes severe. Otherwise, the person may return to abusive habits and begin the cycle all over again.
    Although they can be useful for the relief of occasional constipation, long-term use and abuse of laxatives can lead to dependency and permanent bodily damage. Like any medication, laxatives should only be used as directed.

  • Lynette Lamb

    Dietitian, Nutritionist

    For Medical Nutrition Chronic constipation and diarrhoea Gut/Bowel diseases & disorders Including Reflux Coeliac Disease and re Irritable Bowel Syndrome (IBS), Inflammatory Bowel Disease (IBD), … View Profile

    Get some support to wean yourself off.  This is routinely seen.  There are lots you can do.Considerations:  fluid, fibre, food sensitivies,  considering foods that bind,  foods that assist the bowel and lifestyle strategies.  Additionally there are aperients out there that can help short term instead of senna.  All the best

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question

Empowering Australians to make better health choices